CDC says women more likely to report having severe vaccine side effects than men
UNMC doctor: “Women do in general tend to have a more robust immunologic response to vaccines.”
According to CDC data, most reactions to the COVID-19 vaccine have been mild, but a few people have reported more severe reactions.
Interestingly, almost all of those severe side effects are reported by women.
Lincoln resident Patti Holscher says she started experiencing symptoms shortly after her first dose of the COVID-19 vaccine.
“My arm was sore, of course, but the rest of the day progressed just as normal. I went to bed and I woke up probably around 2 am and I knew I had a fever,” Holscher said. “I was around 100.6 and I had a headache so bad I didn’t want to lift my head off my pillow.”
Dr. Mark Rupp of Nebraska Medicine acknowledges that there may be a difference in the severity of side effects women experience as compared to men.
“The ones that we worry about the most are the severe allergic reactions, and those do appear to be more common amongst women,” Rupp said.
Rupp says there could be several reasons for this. Some possibilities that have been hypothesized include hormonal differences, men generally being larger than woman, and the fact that women have had more adverse reactions to other vaccines.
“Women do in general tend to have a more robust immunologic response to vaccines,” Rupp said.
Holscher said her headache lasted for about two days. She used Tylenol and Motrin to relieve her side effects.
“I got up the next morning and it lasted for a few hours and then went away,” she said. “I was fine ever since.”
Rupp says in most cases, side effects subside after a day or two.
“If they are becoming limiting, so you really are having trouble coping with them, then taking some Tylenol or some Motrin, ibuprofen, is perfectly acceptable,” Rupp said. “That will help blunt the the muscle aches, the soreness, the fever, the headache, and and certainly is something very reasonable that people can do.”
For side effects that linger beyond a day or two, Dr. Rupp says it’s best to consult a physician.